Extensions of amenable groups by recurrent groupoids

Kate Juschenko*, Volodymyr Nekrashevych, Mikael de la Salle

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

10 Scopus citations


We show that the amenability of a group acting by homeomorphisms can be deduced from a certain local property of the action and recurrency of the orbital Schreier graphs. This applies to a wide class of groups, the amenability of which was an open problem, as well as unifies many known examples to one general proof. In particular, this includes Grigorchuk’s group, Basilica group, group associated to Fibonacci tiling, the topological full groups of Cantor minimal systems, groups acting on rooted trees by bounded automorphisms, groups generated by finite automata of linear activity growth, and groups naturally appearing in holomorphic dynamics.

Original languageEnglish (US)
Pages (from-to)837-867
Number of pages31
JournalInventiones Mathematicae
Issue number3
StatePublished - Dec 1 2016


  • 20F69
  • 20L05

ASJC Scopus subject areas

  • Mathematics(all)

Fingerprint Dive into the research topics of 'Extensions of amenable groups by recurrent groupoids'. Together they form a unique fingerprint.

Cite this